While certain medications are necessary for treating or managing serious health conditions, they can sometimes create unintended negative consequences. And, in some cases, these consequences involve the increased risk of kidney stone formation.
Not every medication on the market is a prospective culprit, of course. However, research has found that there are some that have a greater tendency to lead to stone formation than others. Additionally, certain medications can raise your risk of certain types of stones.
For example, taking loop diuretics can sometimes lead to calcium kidney stones. Loop diuretics are “a powerful type of diuretic” that work by reducing, if not completely eliminating, your body’s ability to reabsorb sodium, chloride, and potassium. This results in an increase in your urine output. So, even though it does help your body in some regards, it also puts it in a state more prone to calcium stone formation.
Other medications that can result in calcium-based stones include glucocorticoids (an anti-inflammatory and immunosuppressive), theophylline (which is typically prescribed for asthma, chronic bronchitis, and emphysema), and even some antacids. Even over-the-counter vitamins can raise your risk of calcium stones. Vitamin C and D are the biggest culprits, so keep this in mind if you take either of these.
Then there are the medications that have a tendency to support the formation of uric acid stones. Aspirin is probably the most well-known, but medicines taken for gout, laxatives (especially when abused), and thiazides (a diuretic) can have the same negative effects.
Here are just some of the medications that can potentially lead to kidney stones, as well as the medical conditions they’re often prescribed for:
- Acetazolamide – glaucoma, epilepsy
- Ciprofloxacin – antibiotic
- Ephedrine – asthma and congestion
- Furosemide – high blood pressure
- Guaifenesin and ephedrine – bronchial issues
- Magnesium Trisilicate – gastroesophageal reflux disease
- Sulfonamides – antibiotic
- Topiramate – epilepsy and seizures
- Trimaterene – high blood pressure
- Zonisamide – epilepsy
While the medications listed above can contribute to the formation of stones, some health experts suggest that there are some prescriptions that directly cause your body to make the stones.
One such prescription is antivirals, and some studies have connected antiviral use with “stone formation due to the low solubility of drugs at a normal urinary pH.” Not only does this particular set of drugs increase your risk of kidney stones, but acute renal failure—this is when your kidneys aren’t working like they should—can also occur. In short, this set of drugs really needs to be monitored.
Potassium-sparing diuretics (like triamterene) and protease inhibitors (like indinavir, which are commonly prescribed for individuals with HIV, AIDS, or hepatitis C) are two other medications that can have this type of result. The University of Maryland Medical Center reports that more than 1 in 10 AIDS patients who take indinavir develop kidney stones. That risk goes up if hepatitis or hemophilia is present as well.
If you’re concerned about whether or not your medications can contribute or are contributing to the formation of kidney stones, it’s important to address this with your doctor. He or she can either help ease your concerns by sharing that your medication is not likely to create this effect or, in the alternative, change yours to one that that doesn’t have this response in your body.